New York, 2016Strong Wind in New York, November 21, 2016
November 21, 2016 · NWS OKX · 3 events in 3 counties and zones
Strong winds occurred behind a deepening area of low pressure.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds occurred behind a deepening area of low pressure.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Nov 21, 1:14 AM EST, 1 hour 46 minutes earlier.
Area forecast discussion, Nov 21, 1:14 AM EST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service New York NY
114 AM EST Mon Nov 21 2016
.SYNOPSIS...
Strong low pressure meanders near northern New England while high
pressure slowly builds in from the west through Monday. High
pressure then continues to build into mid week. Thereafter, a
couple of weak low pressure centers and frontal boundaries impact
the area through next weekend.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Lake effect band extending all the way back to Georgian Bay
extends across southern Orange/Rockland/Westchester into western
Suffolk, with other lake streamers across Putnam and northern
Fairfield/New Haven, aided by upslope flow and mid level shortwave
trough evident on Sat WV imagery pivoting through these areas
around the New England closed upper low. Up to an additional inch
of accumulation could occur in these areas overnight.
Winds will continue to be gusty as mixing will be deep with a
strong westerly flow. A wind advisory therefore remains in effect.
A 21/12Z GFS/NAM MOS guidance blend was used for low
temperatures, which yields lower/mid 30s for NYC and other nearby
areas where the growing season has not yet officially ended.
Currently do not have more than half of any of these zones at 32F
or less, so did not issue any freeze warnings. Winds will also
preclude any frost formation. Lows elsewhere will be in the upper
20s/lower 30s.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
Upper low continues to move farther away from the area. There will
be somewhat less moisture overall as well. Will therefore go with a
dry forecast for Monday except over western Orange County where
there could be a snow shower or two. Maybe some flurries even make
it a little farther south and west from there. High temps probably
similar to those of today since mixing will be deeper in spite of
colder temps aloft. There could also be more breaks of sun this time
around as well. Top of the mixed layer winds support maintaining the
wind advisory for all zones through tomorrow afternoon, so will
leave the advisory unchanged. Winds then diminish Monday night, but
there is the chance that the advisory could be extended a couple
hours into the evening for some areas. Dry conditions expected
during the night.
Similar to tonight, Monday night's low temperature will be close to
freeze warning criteria for the zones where the growing season
continues. Will hold off on putting up a watch at this time and see
if models trend one way or the other.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Stacked low over the Canadian Maritimes Tuesday will give way to
upstream trough, in a transition to a more progressive pattern.
As the upper low pushes northeast, brief ridging builds Wednesday.
Then upstream shortwave tracks east and passes across the local area
Thursday. Models in general agreement up to this time, then
diverge somewhat late in the week and into next weekend.
Weak ridge builds Thursday night ahead of next shortwave that
traverses quickly across the middle portion of the country. This
shortwave races across the area Friday night into early Saturday.
Then ridge likely builds once again for the latter portion of
the weekend ahead of next shortwave early next week.
Generally dry weather is expected through this time except for late
Wednesday night and Thursday. This appears to be a light precip
event, and coverage is still unclear. Then the next chance for
measurable would be with the second shortwave Friday night into
Saturday. Again, details are in question with this shortwave, and
associated surface features.
Temperatures on Tuesday remain below normal as cold air remains in
place, and gusty northwest winds persist. Subsidence inversion and
thus mixing depth lowers through the day. This should keep temps at
or just below MOS, and winds will be a bit lighter, although still
quite gusty.
Temperatures warm close to normal in a quasi-zonal pattern
thereafter.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Low pressure remains over Northern New England and Quebec through
Monday night.
Lake effect snow bands should impact KHPN/KISP overnight, with
MVFR conditions and ocnl IFR vsby. This band has not moved much
from its current position, and these conditions may have to be
extended further into the overnight and early morning. The band
should start to lift northward after daybreak, with KSWF and
possible KBDR impacted with similar conditions from about 14Z-18Z.
Otherwise, VFR cigs through early Monday evening, should scatter
thereafter.
Gusty W-NW winds, with high confidence on direction left of 310
magnetic, will continue through Monday, then start to diminish
Monday night. Gusts 25-35KT overnight, and up to 40KT daytime
Monday after about 14Z.
.OUTLOOK FOR 06Z TUESDAY THROUGH FRIDAY...
.Late Monday Night...VFR. W NW winds G25-30KT.
.Tuesday...VFR. NW winds G20-30KT, diminishing at night.
.Wednesday...VFR.
.Thursday...Rain. MVFR conditions likely, IFR conditions possible.
.Friday...VFR.
&&
.MARINE...
Strong west winds continue tonight through Monday night with gale
force wind gusts expected. Gale warning therefore remains unchanged,
lasting through Monday night. Seas of 4-8 ft on Long Island Sound
and 5-11 ft on the coastal ocean waters through Monday night.
The strong, persistent westerly winds could result in blowout
tides with the greatest threat during the low tides overnight and
Monday night, the lower of the two daily low tide cycles. Based
on residual trends, criteria could be met tonight, but it does not
look to be a widespread event. There will be a better chance for a
widespread with the Monday night low tide cycle, but chances of
occurrence are not yet high enough to issue a low water advisory.
Gusty northwest winds persist Tuesday as deep, low pressure slowly
departs to the northeast and high pressure builds. Not quite
confident that gale force gusts continue, but it will still be
quite gusty across the waters. Seas remain rough as well.
Conditions begin to improve Tuesday night and Wednesday as the high
builds and pressure gradient relaxes. Winds remain rather light in a
weak pressure gradient through Thursday. Weak low pressure and front
approach Thursday. The low and front pass east Friday as weak high
pressure builds.
&&
.HYDROLOGY...
No widespread significant precipitation expected through
Wednesday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST this evening for CTZ005>012.
NY...Wind Advisory until 6 PM EST this evening for NYZ067>075-
078>081-176>179.
NJ...Wind Advisory until 6 PM EST this evening for NJZ002-004-006-
103>108.
MARINE...Gale Warning until 6 AM EST Tuesday for ANZ330-335-338-340-345-
350-353-355.
&&
SYNOPSIS...JC/PW
NEAR TERM...JC/MET/PW
SHORT TERM...JC
LONG TERM...PW
AVIATION...Goodman/MET
MARINE...JC/MET/PW
HYDROLOGY...JC/PWHazardous weather outlook, Nov 20, 7:23 AM EST, 19 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
723 AM EST SUN NOV 20 2016
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-211230-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
723 AM EST SUN NOV 20 2016
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ345-211230-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
723 AM EST SUN NOV 20 2016
...GALE WARNING IN EFFECT UNTIL 6 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-350-353-355-211230-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
723 AM EST SUN NOV 20 2016
...GALE WARNING IN EFFECT UNTIL 6 AM EST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
Strong Wind, Southeast Suffolk
- When
- November 21, 3:00 AM EST to 6:00 AM EST
- Where
- Southeast Suffolk forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
At 4:15 am, a measured gust up to 50 mph occurred near Hampton Bays.
Strong Wind, Southern Queens
- When
- November 21, 4:00 AM EST to 6:00 AM EST
- Where
- Southern Queens forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $50,000
- Reported by
- ASOS
- Coordinates
- 40.658, -73.839 (the zone’s center; the record gives no point)
The ASOS at JFK International Airport measured a wind gust to 51 mph at 5:51 am.
Strong Wind, Northern Nassau
- When
- November 21, 8:00 PM EST to 11:00 PM EST
- Where
- Northern Nassau forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 40.732, -73.585 (the zone’s center; the record gives no point)
A wind gust up to 52 mph was measured near Glen Cove at 9:33 pm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wyoming, November 21 to 22, 201616 events
- Winter Storm in Colorado, November 21 to 22, 20161 event
- High Wind in Maryland, November 21, 201658 kt wind · 1 event
- Flash Flood in Arizona, November 21, 2016$1,000 · 1 event
- Flood in Puerto Rico, November 21, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662976, 662977, 662971.